Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 6:37 PM CDT for 4 counties in Iowa; Burt County, Washington County, Nebraska. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:37 PM CDT (23:37 UTC)
- Expired
- May 16, 2017, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 80.0 mph
Counties Harrison County, IA, Monona County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:50 PM CDT | TSTM WND DMG | Missouri Valley, IA | SEVERAL LARGE BRANCHES DOWN |
| May 16, 7:02 PM CDT | TSTM WND GST 65 | Tekamah, NE | |
| May 16, 7:20 PM CDT | TSTM WND DMG | Shelby, IA | OUTBUILDINGS DAMAGED |
| May 16, 7:25 PM CDT | TSTM WND DMG | 4 W Shelby, IA | LARGE TREE UPROOTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WUUS53 KOAX 162337
SVROAX
IAC085-133-155-165-NEC021-177-170015-
/O.NEW.KOAX.SV.W.0075.170516T2337Z-170517T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
637 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southeastern Monona County in west central Iowa...
Northwestern Pottawattamie County in southwestern Iowa...
Harrison County in southwestern Iowa...
Southwestern Shelby County in southwestern Iowa...
Southeastern Burt County in east central Nebraska...
Northeastern Washington County in east central Nebraska...
* Until 715 PM CDT
* At 636 PM CDT, a severe thunderstorm was located 4 miles south of
Modale, or 19 miles north of Omaha, moving east at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Missouri Valley, Tekamah, Logan, Avoca, Shelby, Minden, Mondamin,
Persia, Modale, Pisgah, Moorhead, Woodbine, Dunlap, Panama,
Portsmouth, Magnolia, Little Sioux, Tennant, Preparation Canyon
State Park and Willow Lake Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 4145 9600 4181 9626 4201 9567 4187 9567
4186 9554 4148 9531
TIME...MOT...LOC 2336Z 251DEG 40KT 4155 9601
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...80MPH
$$
MILLER1 follow-up statement
396
WWUS53 KOAX 162350
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
650 PM CDT TUE MAY 16 2017
IAC085-133-155-165-NEC021-177-170015-
/O.CON.KOAX.SV.W.0075.000000T0000Z-170517T0015Z/
Monona IA-Pottawattamie IA-Harrison IA-Shelby IA-Burt NE-
Washington NE-
650 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN MONONA...NORTHWESTERN POTTAWATTAMIE...HARRISON...
SOUTHWESTERN SHELBY...SOUTHEASTERN BURT AND NORTHEASTERN WASHINGTON
COUNTIES...
At 649 PM CDT, a severe thunderstorm was located over Logan, or 27
miles north of Omaha, moving northeast at 50 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Missouri Valley, Tekamah, Logan, Avoca, Shelby, Minden, Mondamin,
Persia, Modale, Pisgah, Moorhead, Woodbine, Dunlap, Panama,
Portsmouth, Magnolia, Little Sioux, Tennant, Preparation Canyon State
Park and Willow Lake Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across parts of Harrison and Pottawattamie counties.
Seek shelter now inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4145 9600 4181 9626 4201 9567 4187 9567
4186 9554 4148 9531
TIME...MOT...LOC 2349Z 246DEG 41KT 4163 9582
HAIL...1.00IN
WIND...80MPH
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Local storm report, May 16, 6:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL WAVERLY 40.91N 96.53W
05/16/2017 E1.75 INCH LANCASTER NE PUBLIC
GOLF BALLS AND 50MPH WINDS
&&
KGROSSLocal storm report, May 16, 6:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 6 S GRETNA 41.05N 96.24W
05/16/2017 E1.00 INCH SARPY NE TRAINED SPOTTER
FLYING J TRUCK STOP
&&
DFOBERTLocal storm report, May 16, 6:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
625 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 S YUTAN 41.21N 96.40W
05/16/2017 SAUNDERS NE BROADCAST MEDIA
MULTIPLE TREE BRANCHES DOWN AND TREE SPLIT IN HALF
&&
KGROSSLocal storm report, May 16, 6:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL LINCOLN 40.82N 96.69W
05/16/2017 E1.00 INCH LANCASTER NE PUBLIC
40TH AND OLD CHENEY
&&
KGROSSLocal storm report, May 16, 6:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 15 W OMAHA 41.26N 96.30W
05/16/2017 E1.00 INCH DOUGLAS NE TRAINED SPOTTER
LAKE ZORINSKY AREA
&&
DFOBERTLocal storm report, May 16, 6:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE PUBLIC
178TH AND HARRISON
&&
KGROSSThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 45 min |
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Pottawattamie | 42 min |
| May 16, 6:43 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 47 min |
| May 15, 10:12 PM CDT | Special Weather Statement | OAX | Butler, Seward | 18 min |
| May 15, 10:25 PM CDT | Special Weather Statement | OAX | Antelope | 35 min |
| May 15, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 34 min |
| May 15, 10:43 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 10:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 11:04 PM CDT | Special Weather Statement | OAX | Platte | 41 min |
| May 15, 11:11 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton, Wayne | 34 min |
| May 15, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 15, 11:27 PM CDT | Special Weather Statement | OAX | Antelope, Boone, Madison, Pierce, Platte | 48 min |
| May 15, 11:30 PM CDT | Special Weather Statement | OAX | Cuming | 30 min |
| May 15, 11:40 PM CDT | Special Weather Statement | OAX | Wayne | 50 min |
| May 15, 11:47 PM CDT | Special Weather Statement | OAX | Butler, Saline, Seward | 43 min |
| May 16, 12:05 AM CDT | Special Weather Statement | OAX | Thurston | 40 min |
| May 16, 4:46 PM CDT | Special Weather Statement | OAX | Seward | 14 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 38 min |
| May 16, 5:19 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 41 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 34 min |
| May 16, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 40 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Dodge, Douglas, Lancaster, Sarpy, Saunders and 1 more | 52 min |
| May 16, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.